Alert archive / Maine / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 45, NWS Caribou, ME

July 14, 2006Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 14, 2006, 5:09 PM EDT for Aroostook County, Maine. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2006, 5:09 PM EDT (21:09 UTC)
Expired
Jul 14, 2006, 6:15 PM EDT
In force
66 min
Issued by
NWS Caribou, ME
Area
Counties, with a storm outline in the text

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 92 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 9.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2006-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2006-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:01 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 14, 4:01 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
401 PM EDT FRI JUL 14 2006

.SYNOPSIS...A WEAK COLD FRONT WILL CROSS THE STATE FROM NORTH TO
SOUTH TONIGHT WITH ISOLATED SHOWERS AND THUNDERSTORMS...PRIMARILY
ACROSS WESTERN...CENTRAL AND DOWNEAST SECTIONS. THE FRONT WILL
THEN MOVE BACK THROUGH THE STATE AS A WARM FRONT ON SATURDAY WITH
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS PRIMARILY ACROSS THE
NORTH. THE FRONT WILL MOVE NORTH OF THE STATE SATURDAY NIGHT
ALLOWING FOR A HOT AND MUGGY SUNDAY.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
A BOUNDARY HAS SLIPPED DOWN ACROSS THE NORTHERN PORTIONS OF THE
FORECAST AREA ATTM. THE BOUNDARY IS VERY EVIDENT IN THE SFC DEW
POINTS. DEW POINTS BEHIND THIS BOUNDARY NEAR 50 WITH LOW TO MID
60S AHEAD OF IT.

KCBW 88D IS SHOWING SOME SCT SHOWERS AND TSTMS ACROSS NEW
BRUNSWICK WHERE THE AIR IS MORE UNSTABLE. THERE COULD ALSO BE
SOME ISOLATED SHOWERS OR TSTMS AS THE BOUNDARY SINKS SOUTH THE
REST OF THE AFTN AND INTO THIS EVENING. REFERENCED AN ISOLATED
SHOWERS OR TSTM INTO THIS EVENING MAINLY ACROSS THE CTRL AND
DOWNEAST ZONES. OTHERWISE THE ACTIVITY SHOULD DIMINISH WITH LOSS
OF HEATING THIS EVENING. THE BOUNDARY WILL STALL OUT ACROSS THE
CENTRAL PORTION OF THE CWA TONIGHT.

BOUNDARY WILL THEN LIFT BACK TO THE NORTHEAST LATER SATURDAY.
COMBINATION OF SURFACE BOUNDARY AND S/WV MOVING ACROSS FROM THE
WEST WILL BRING THE CHANCE FOR SOME SHOWERS AND TSTMS TO NORTHERN
AND CENTRAL ZONES SATURDAY AFTN AND EVENING.

A WEAK COLD FRONT WILL APPROACH THE REGION FROM THE NW LATE IN THE
DAY. ONLY SHOWED SLIGHT CHC POPS IN THE GRIDDED FORECAST FOR
SUNDAY. LOOKS AS IF THERE WILL BE A BETTER CHANCE FOR SOME
SHOWERS AND TSTMS LATER SUNDAY NIGHT AS THE FRONT APPROACHES.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS MENTIONED YESTERDAY A FAST FLOW ALOFT WILL ALLOW A SERIES OF
CDFNTS TO ZIP ACROSS OUR FORECAST AREA (FA) EARLY IN THIS PART
OF THE FORECAST CYCLE. WE WILL CONTINUE TO CARRY CHC SHWRS AND
TSTMS MONDAY AND TUESDAY IN THIS RATHER SOUPY AIRMASS. THERE
APPEARS TO BE A POTENTIAL BREAK AT MIDWEEK...AS A LARGE AREA OF
HIGH PRESSURE FOLLOWS INTO NRN NEW ENGLAND. AS A RESULT WE WILL
KEEP MUCH OF WEDNESDAY DRY. A REDEVELOPING SWLY SFC FLOW THURSDAY
AND FRIDAY SIGNALS A RETURN OF LOW LEVEL MOISTURE AND OUR NEXT
CHANCE OF SHWRS AND TSTMS.

TEMPS STILL RUNNING ON THE WARM SIDE VIA MOS GUIDE...AND WILL
FOLLOW THIS TREND FOR UPCOMING FCST. ONLY DIFFERENCE NOTED IS
BY MID WEEK OR SO...TEMPS TO COME DOWN A NOTCH OR TWO.

&&

.AVIATION...
GENERAL VFR CONDITIONS EXPECTED THIS FCST CYCLE...EXCEPT FOR LCLY
REDUCED CIGS AND VSBYS IN ISO TSTMS THIS EVNG ACRS THE SOUTH. IN
ADDITION...PATCHY FOG OVERNIGHT MAY REDUCE VSBYS PARTICULARLY AT
BANGOR.

&&

.MARINE...
SHORT TERM: NO HEADLINES EXPECTED IN THE SHORT TERM.

IN THE LONGER TERM...WE HAVE THROTTLED BACK ON THE WINDS AND SEAS
FORECAST BY THE GFS...AND FOLLOWED MORE OF A BLEND WITH HPC.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&

SHORT TERM/MARINE...DUDA
LONG TERM/MARINE...STUREY
AVIATION...STUREY
Hazardous weather outlook, Jul 14, 3:49 AM EDT, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
349 AM EDT FRI JUL 14 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-151100-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
349 AM EDT FRI JUL 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

A WEAK BACKDOOR COLD FRONT FROM EASTERN QUEBEC IS EXPECTED TO
TRIGGER SCATTERED THUNDERSTORMS ACROSS WESTERN...CENTRAL AND
DOWNEAST PORTIONS OF THE REGION THIS AFTERNOON AND EARLY EVENING.
A FEW THUNDERSTORMS MAY BE ACCOMPANIED BY STRONG WINDS AND
HAIL...PERHAPS REACHING SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COLD FRONT THAT BACKED INTO THE REGION ON FRIDAY WILL SLOWLY
RETURN EASTWARD WITH A PUSH OF HUMID TROPICAL AIR ON SATURDAY...
RESULTING IN ADDITIONAL AFTERNOON AND EVENING SCATTERED
THUNDERSTORMS...MAINLY ACROSS NORTHERN AND CENTRAL PORTIONS OF THE
REGION...A FEW WITH STRONG WINDS AND HAIL...POSSIBLY REACHING SEVERE
LIMITS.

SCATTERED STRONG AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
TO BE POSSIBLE SUNDAY AND MONDAY AS THE REGION REMAIN IN WARM
HUMID AIR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED DURING THE AFTERNOON AND EVENING
FOR THE NEXT FEW DAYS.

VJN

In the hours before

Special weather statement, Jul 14, 4:07 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
407 PM EDT FRI JUL 14 2006

MEZ001-004-142100-

AROOSTOOK AND PISCATAQUIS COUNTIES...

407 PM EDT FRI JUL 14 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK AND PISCATAQUIS
COUNTIES...

AT 403 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL...HEAVY RAIN AND GUSTY WINDS 7 MILES WEST OF NINE-MILE
BRIDGE. THE STORM WAS MOVING SOUTHEAST AT 25 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 500 PM EDT INCLUDE...
    NINE-MILE BRIDGE...   CLAYTON LAKE...       CHURCHILL DAM...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4681 6989 4666 7003 4623 6935 4655 6910

STUREY

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 4:07 PM EDTSpecial Weather StatementCAR53 min
Jul 14, 4:54 PM EDTFlash Flood WarningCARAroostook, Piscataquis96 min
Jul 14, 5:40 PM EDTSpecial Weather StatementCARPiscataquis60 min
Jul 14, 6:26 PM EDTFlash Flood WarningCARAroostook, Piscataquis3 hr
Jul 14, 6:53 PM EDTSpecial Weather StatementCAR57 min

Nearby

Severe Thunderstorm Warnings in Maine, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.